Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 246, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 25, 1997, 6:50 PM CDT for Butler County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 1997, 6:50 PM CDT (23:50 UTC)
- Expired
- Oct 25, 1997, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Butler County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 25, 1:30 PM CDT | Tornado Watch | SPC | 7 hr |
| Oct 25, 3:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1546 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
399 WUUS1 KMOB 252354 RRA SVRMOB ALC013-260030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL ISSUED BY BIRMINGHAM AL 650 PM CDT SAT OCT 25 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT IN SOUTH ALABAMA ...NORTHERN BUTLER COUNTY AT 650 PM A SEVERE THUNDERSTORM WAS MOVING INTO NORTHWEST BUTLER COUNTY NEAR MONTEREY AND RIDGEVILLE. IT WAS MOVING EAST AT 30 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:00 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Oct 25, 3:00 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 255 PM CDT SAT OCT 25 1997 NOT A LOT OF TIME TO LOOK AT DATA TODAY WITH STRONG/SEVERE TSTMS AND TOR # 767. STRONGEST STORMS TODAY HAVE BEEN OVER EASTERN PART OF CWA IN PART DUE TO RRQ OF EXITING JET MAX. MODEL DATA INDICATES ADDITIONAL POSSIBILITY OF SEVERE STORMS LATE TONIGHT AND TOMORROW...WITH STRONGEST DYNAMICS WEST OF MOB CWA...BUT SEVERE STORMS STILL A GOOD BET OVER CWA. SFC FRONT PROGGED TO MOVE ACROSS FCST AREA DURING THE DAY ON SUNDAY...ENDING SEVERE THREAT FROM WEST TO EAST. TEMPS TO COOL ONCE AGAIN LATE IN THE PERIOD AFTER FROPA. STILL WILL POSSIBLY SEE AREAS OF LATE NIGHT FOG...MAINLY OUTSIDE OF RAIN AREAS. OVER THE COASTAL WATERS...SCA'S WILL REMAIN IN EFFECT THROUGH PERIOD. WINDS INITIALLY SOUTH AT 20 KNOTS AND GUSTY...SHIFTING WESTERLY ON SUNDAY AND NWRLY BY LATE SUNDAY. SEAS REMAINING AROUND 6-8 FEET THROUGH SUNDAY NIGHT...ROUGH ON PROTECTED WATERS. MOB 68/76/55/64 6753 PNS 72/78/58/60 6753 DTS 71/79/60/67 6753 EVR 65/77/50/60 7753 12
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 9:19 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 56 min |
| Oct 25, 11:42 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 63 min |
| Oct 25, 1:20 PM CDT | Tornado Warning | MOB | Butler | 40 min |
| Oct 25, 1:29 PM CDT | Tornado Warning | MOB | Crenshaw | 61 min |
| Oct 25, 3:27 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 63 min |
| Oct 25, 3:38 PM CDT | Tornado Warning | MOB | Choctaw | 67 min |
| Oct 25, 4:30 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 60 min |
| Oct 25, 5:19 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 56 min |
| Oct 25, 5:36 PM CDT | Tornado Warning | MOB | Mobile | 69 min |
| Oct 25, 6:24 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 51 min |
| Oct 25, 6:27 PM CDT | Tornado Warning | MOB | Baldwin | 63 min |
| Oct 25, 6:39 PM CDT | Tornado Warning | MOB | Mobile | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.